Alert archive / Georgia / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 6:55 PM EST for Habersham County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 1996, 6:55 PM EST (23:55 UTC)
- Expired
- Jan 19, 1996, 12:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Habersham County, GA
The radar
The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 182355 FFWGSP GAC137-241-NCC099-113-190500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 655 PM EST THU JAN 18 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY...RABUN COUNTY IN WESTERN NORTH CAROLINA ...JACKSON COUNTY...MACON COUNTY HEAVY RAIN FELL ACROSS THESE MOUNTAIN COUNTIES EARLIER TODAY. ANOTHER AREA OF HEAVY RAIN MOVED INTO THE AREA LATE THIS AFTERNOON. ALL THIS RAINFALL HAS RESULTED IN ACCUMULATIONS OF SEVERAL INCHES OF RAIN TODAY. RADAR SHOWED ADDITIONAL HEAVY RAIN TRAINING INTO THE AREA. THIS NEW RAINFALL WILL PERSIST FOR SEVERAL HOURS. THUNDERSTORMS WILL ENHANCE THE HEAVY RAIN. FLOODING WAS BECOMING MORE LIKELY BY THE MINUTE IN THE WARNED COUNTIES. FLASH FLOOD WARNINGS MAY BE REQUIRED SOON IN NEIGHBORING COUNTIES SUCH AS SWAIN AND TRANSYLVANIA. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. W. JONES/GSP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 2:30 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 18, 2:30 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 230 PM EST THU JAN 18 1996 RAH: CONT FFA. INTRODUCE SVR WORDING TO AREAS IN AND NEAR SLGT RISK. WINDS WILL BE VERY STRONG IN THE MTNS. CAE: HIGH POPS/PSBL SVR TONIGHT. ACTION CUTS OFF QUICKLY FRIDAY MORNING WITH TEMPERATURES ONLY REBOUNDING A CPL DEG. 18Z ANALYSIS INDCS PRONOUNCED TMB FROM RDU-CLT-JUST SOUTH OF GSP-TO NEAR ANDERSON. AIRMASS TO THE SOUTH AND EAST OF THIS LINE HAS BECOME UNSTABLE...WITH LI'S -2 TO -4. MODIFIED MORNING SNDGS YIELD CAPES ARND 1500...SO WITH APPRCHNG DYNAMICS AND FAVORABLE WIND FIELDS SOME NASTY STORMS APPEAR LIKELY. ACROSS THE MTNS...RAINFALL AMNTS HAVE LET UP DURING THE PAST CPL HOURS...WITH MAX 1 HR AMNTS GNRLY BETWEEN .10 -.20 IN. HOWEVER FAVORABLE UPSLOPE FLOW CONTINUES TO BE INDICATED ON OUR VWP...SO WITH ANOTHER BATCH OF RAIN MOVG OUT OF CENTRAL GA MORE RW+ WILL QUICKLY REDEVLOP...ESPECIALLY ON THE SOUTH AND EAST FACING SLOPES. TEMPERATURES SHOULD WARM A CPL DEGREES AWAY FROM THE MTNS ON FRIDAY BEHIND THE FRONT WITH SUNSHINE AND DOWNSLOPE FLOW...SO WENT ABV FWC NUMBERS. GSP 43/49 19/38 +300 AVL 34/37 15/35 +300 CLT 48/53 18/36 +700
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 6:55 PM EST | Flash Flood Warning | GSP | Rabun | 5 hr |
Nearby
Flash Flood Warnings in Georgia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.